NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, August 31, 2016
Anxiety and Stress Disorders
Effects of Mixing Medications
I was diagnosed with major depression and anxiety disorder in 1992. Since then I have taken different medications trying to find the right one. The list of anti-depressant are Buspar, Zoloft, Lithium, Serzone, Paxil and Lamictal. Last year I was taking Paxil, Lamictal, and Mirapex in combination with terrible physical and property damaging resulting. I would like to know the possible interactions between these three drugs. I am now only on paxil and lamictal, but drink at least 6-8 beers a night to help myself unwind. If I need to drink then it seems to me the medication must not be working. I may also be starting into peri-menopause. I`ve had three periods within 6 weeks and have a terrible yeast infection. My heart seems to have a butterfly in it sometimes. I have night sweats, which may be a side effect of Paxil. I don`t want to be on any medications, but am afraid to withdraw because of the latest findings on Paxil withdrawal and I don`t want to go back into the depression. I went through a bad experience while taking serzone and am afraid of taking drugs. What do you suggest? Oh, yes. I forgot to mention the tickling feelings in my kneecaps. Thanks for any help you can give me
Your questions really require that you seek psychiatric guidance. I am unable to answer them, because dialogue is needed to really ascertain your underlying problems.
However, I am concerned, by your description of needing to drink 6 - 8 beers a night, that you do not just have depression, you also suffer from alcoholism, another serious medical problem. Many people suffer from both substance abuse and emotional illness (depression and bipolar affective disorder (also known as manic depression) and unless both problems are treated, the result, as you note, is usually unsuccessful.
I encourage you to see your psychiatrist, and be open and honest about both you emotional problems and your use of alcohol.
Nancy Elder, MD
College of Medicine
University of Cincinnati